New York, 2016High Surf in New York, September 3 to 6, 2016
September 3 to 6, 2016 · NWS OKX · 3 events in 3 counties and zones
Slow moving tropical cyclone Hermine caused several days of 8 to 12 feet of surf breaking on Atlantic ocean shorelines. The surf on top of storm tide September 3rd through the 6th caused significant beach erosion on Long Island ocean beaches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving tropical cyclone Hermine caused several days of 8 to 12 feet of surf breaking on Atlantic ocean shorelines. The surf on top of storm tide September 3rd through the 6th caused significant beach erosion on Long Island ocean beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 3, 12:47 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 3, 12:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service New York NY
147 PM EDT SAT SEP 3 2016
.SYNOPSIS...
High pressure builds to the north through the weekend, then slowly
retreats into the Canadian Maritimes through Monday night.
Meanwhile, Tropical Cyclone Hermine moves off the Virgina Capes
this afternoon into tonight, then slowly tracks northward towards
Long Island through Tuesday and then northeast into the Canadian
Maritimes likely by Thursday. Weak high pressure then builds in to
close the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Ridging holds today aloft with some high clouds streaming
northward from Hermine. Thickest cloud cover is present across
the south with some breaks still possible across the interior. No
precipitation is expected and will only see a gradual increase in
winds, with some gusts 20 to 25 mph near the coast this afternoon.
Clouds will gradually lower and thicken during the day as Hermine
slowly moves closer.
Highs will be held down in the lower and middle 70s due to the
cloud cover.
There is a high risk of rip currents at Atlantic ocean beaches
today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Northern stream ridging gives way to troughing ahead of Hermine,
which at that point should be merging with a 500 hPa low moving
in from the Central Appalachians. Clouds will lower and thicken
tonight. However should see sufficient residual subsidence from
the ridge and induced subsidence ahead of the tropical cyclone to
keep things dry.
Lows tonight were based on a blend of ECS/MET/MAV guidance and NAM
2-meter temperatures, and should be near normal.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
The main story of the Long Term is Tropical Cyclone Hermine as it
slowly tracks towards, but never quite reaches, Long Island
through midweek, then exits out into the Canadian Maritimes by the
end of the week.
The following impacts are at least possible if not expected:
1) Dangerous Rip Currents are expected from this weekend through
the middle of next week.
2) Moderate to probably major coastal flooding is likely from
Sunday into at least Monday and possibly Tuesday. Significant
beach erosion from high surf is also likely. Refer to the tides
and coastal flooding section of the AFD for details.
3) Sustained Winds to Tropical Storm Force (at least 39 mph) are
possible over mainly southern coastal areas from late Sunday into
Monday morning.
4) Locally heavy rainfall producing localized fresh water flooding
remains a relatively low threat. Refer to the hydrology section of
the AFD for details.
The ECMWF is alone in bringing in measurable precipitation before
12z Sunday...so have basically followed a non-ECMWF blend for
timing/distribution of precipitation. As a result have only chance
pops Sunday, then likely pops from Sunday night into Monday night.
Still have uncertainty on how fast Hermine exits to the east (The
ECMWF for now is a progressive outlier), so linger chance pops
into Wednesday - mainly over eastern zones.
Refer to the National Hurricane Center for the latest in regards
to Tropical Cyclone Hermine as there is uncertainty.
Deep layered ridging builds in behind Hermine to close the week -
probably in the Thursday-Friday time frame.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Hermine will remain south of the area terminals through the
weekend and into early next week.
Generally looking at VFR conditions, however there are some MVFR
cigs lingering near the coastal terminals. Timing and placement of
any MVFR conditions remain low and will not include in the TAFs
for now.
Northeast flow increases through the day today with gusts around
20 kt developing at the coast. Continue gusts at
KJFK/KLGA/KEWR/KISP through the night...however they could
subside for a few hours this eve. KBDR gusts may be occasional this
afternoon and evening so have left out of forecast. Winds
increase further late tonight and Sunday morning. Winds may be
stronger than forecast at coastal terminals towards 12z.
.Outlook for 18Z Sunday through Thursday...
.Sunday-Tuesday...Potential for Tropical Cyclone Hermine to impact
the Tri-State area into early next week. Main impact will be
strong winds. Rain and MVFR to locally IFR possible as well.
.Wednesday...Remnants of Hermine move away from coast with VFR.
.Thursday...VFR conditions expected.
&&
.MARINE...
The forecast on the coastal waters is on track this afternoon.
As Hermine moves off the North Carolina coast today and slowly lifts
northward...the pressure gradient between this system and high
pressure to the north will increase. This will result in an
increasing NE flow through the day. Tropical storm force winds are
expected to move into the ocean waters late tonight. As such...have
upgraded the tropical storm watch to a warning for the ocean waters
only. Have maintained the watch elsewhere since it will likely take
until later Sunday morning for these winds to reach the rest of the
waters. It could also not be until afternoon on LI Sound.
The strongest winds appear to be Sunday night and will be on the
ocean waters since they are the closest to the center of the
storm. Sustained winds of 35 to 45 kt with gusts up to 60 kt will
be likely during Sun evening and overnight here. Seas will also
build to 15 to 20 ft as a result. Winds gradually decrease on
Monday...especially on the non-ocean waters. The current NHC track
has Hermine tracking NE from off the Delaware coast at 8AM Monday
to near the 40N 70W benchmark by 8PM Wed. This will maintain
strong winds/gusts on the ocean waters into Tuesday and then
decrease from W to E as it pulls away.
However, there is still uncertainty in the track as this is a
fluid situation. Changes to the forecast are possible.
Refer to the National Hurricane Center forecasts and advisories
for further details on Hermine.
&&
.HYDROLOGY...
Moderate to severe drought conditions continue for Suffolk county,
refer to the latest local drought statement for details.
Dry conditions through Sunday morning.
Tropical Cyclone Hermine could bring moderate to locally heavy
rainfall to mainly the SE 1/2 of the Tri-State (including NYC)
from Sunday night into at least Monday night and possibly into
Tuesday. For now forecasting between .1 and 1.5 inches of rain
over the Tri-State from Sunday into Wednesday, with highest
amounts over the Twin Forks of Long Island and lowest amounts over
Orange County. Locally higher amounts are possible. If locally
heavy rainfall does occur, than localized fresh water flooding is
possible, due to the expected tropical nature of the rainfall.
&&
.TIDES/COASTAL FLOODING...
Increasing confidence exists in Hermine producing successive tidal
cycles of moderate to major coastal flooding, battering surf causing
severe dune erosion and washovers, and dangerous rip currents from
Sunday through Early next week.
Preparations should be made for life threatening surge across
coastal locations of New York City...Long Island...Southwest
CT...and tidal portions of Northeastern New Jersey.
The primary concern is for surge to build to between 3 to 6 feet
across Western LI Sound...NY Harbor...and Western Great South
Bay...and between 2 to 4 ft across Eastern LI Sound...Peconic and
Gardiners Bay...and the Eastern South shore bays during the
Sunday/Monday timeframe as Hermine is forecast to stall off the
Delmarva coast and aim an easterly fetch of storm to hurricane force
winds towards the region. Multiple cycles of at least moderate
coastal flooding are expected Sunday into midweek...with a
reasonable worst case scenario of widespread major coastal flooding
if the high end of the surge ranges are realized. This worst case
scenario would result in a life threatening 3 to 4 ft of inundation
above ground across some low-lying coastal locales.
Additionally...expectation is for surf to build to 10 to 15 ft on
Sunday and continue into early next week. This surf on top of
stormtide will result in severe dune erosion and washovers. Of
particular concern is life threatening enhancement of storm surge
flooding by wave action across oceanfront communities from Fire
Island westward to the Rockaways...as well as Brooklyn and Staten
Island beachfront.
Uncertainty in the track...timing and intensity of this system still
exists...so continue to monitor the latest forecasts. Refer to the
National Hurricane Center forecasts and advisories for further
details on Hermine.
For this evening through Monday, most places require surge of 1.5 to
2.5 ft at high tide for minor flooding, 3.0 to 3.5 ft for moderate
flooding...and 4 to 5 ft for major flooding. The morning/afternoon
high tides are the higher daily tides.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Tropical Storm Warning for CTZ009>012.
NY...Tropical Storm Warning for NYZ071>075-078>081-176>179.
NJ...Tropical Storm Warning for NJZ006-106-108.
MARINE...Tropical Storm Warning for ANZ330-335-338-340-345-350-353-355.
&&
SYNOPSIS...Maloit
NEAR TERM...BC/DS
SHORT TERM...Maloit
LONG TERM...Maloit
AVIATION...BC
MARINE...BC/24
HYDROLOGY...Maloit
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 3, 10:21 AM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1121 AM EDT SAT SEP 3 2016
CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-041400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
1121 AM EDT SAT SEP 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ009>012-NJZ006-106-108-NYZ071>075-078>081-176>179-041400-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-EASTERN ESSEX-EASTERN UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1121 AM EDT SAT SEP 3 2016
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-041400-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1121 AM EDT SAT SEP 3 2016
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
High Surf, Southwest Suffolk
- When
- September 3, 2:00 PM EST to September 6, 7:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Robert Moses State Park sustained substantial erosion mostly beginning September 3rd Saturday night and continuing until Monday night. The worst erosion came Sunday night into Monday on the fifth of September. During that time, beach flooding, in some cases up to the dune lines, was experienced throughout the length of the ocean front. Specifically, significant beach erosion occurred at Robert Moses State Park on the west side from the Water Tower towards Field 2. An initial rough estimate of 60-90 feet of shoreline was lost.
Additionally, Gilgo Beach within the Town of Babylon jurisdiction, suffered substantial beach erosion. There was a moderate loss of sand along Gilgo Beach with one area west of the Gilgo underpass experiencing a 6 foot scarp along 200 feet of beach, leaving little beach.
High Surf, Southeast Suffolk
- When
- September 3, 2:00 PM EST to September 6, 7:00 PM EST
- Where
- Southeast Suffolk forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Hither Hills State Park had a significant amount of erosion, with an initial estimate of 30 feet of shoreline lost.
High Surf, Northeast Suffolk
- When
- September 3, 2:00 PM EST to September 6, 7:00 PM EST
- Where
- Northeast Suffolk forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At Orient Point State Park, moderate erosion was experienced along the Gardiners Bay Shoreline, with some loss of boulders. Otherwise only minor flooding occurred at the park.
Moderate beach erosion was also reported at Wildwood State Park on the north shore of the Town of Riverhead.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 3 to 4, 20161 death · $40,000 · 1 in hail · 16 events
- Flash Flooding and Flood in Kansas, September 3 to 6, 2016$1.7 million · 14 events
- Flash Flood and Flood in Kansas, September 3 to 4, 2016$100,000 · 6 events
- High Surf and Heavy Rain in Hawaii, September 3 to 4, 201614 events
- Hail and Damaging Winds in Nebraska, September 3, 20161 in hail · 6 events
- Hail and Damaging Wind in Colorado, September 3, 20163 in hail · 5 events
- Flash Flood and Flood in Nebraska, September 3 to 4, 20161.75 in hail · 5 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 3, 20163 events
- Heavy Rain in Florida, September 3, 20163 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 3, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 3, 20162 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 3, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661407, 661408, 661409.